zbMATH — the first resource for mathematics

A lower bound for the norm of the minimal residual polynomial. (English) Zbl 1239.41005
The paper deals with some interesting properties of the minimal residual polynomial of degree at most \(n\) on \(S\), where \(S\) is a compact infinite set in the complex plane which does not contain the origin. First, some essential properties of the minimal residual polynomial on a real set are provided (Corollary 1, Lemma 2, Corollary 2). The main result of the paper is contained in Theorem 2, where the author gives a refinement for the inequality verified by the norm \(L_n(S)\) of the minimal residual polynomial in the case that \(S\) is a union of a finite number of real intervals. As a consequence, he obtains a slight refinement of the Bernstein-Walsh lemma (Corollary 3).

41A17 Inequalities in approximation (Bernstein, Jackson, Nikol’skiĭ-type inequalities)
PDF BibTeX Cite
Full Text: DOI arXiv
[1] Achieser, N.I.: Über einige Funktionen, welche in zwei gegebenen Intervallen am wenigsten von Null abweichen. I. Bull. Acad. Sci. URSS 7(9), 1163–1202 (1932) · JFM 58.1065.02
[2] Aptekarev, A.I.: Asymptotic properties of polynomials orthogonal on a system of contours, and periodic motions of Toda chains. Math. USSR-Sb. 53, 233–260 (1986) · Zbl 0608.42016
[3] Driscoll, T.A., Toh, K.-C., Trefethen, L.N.: From potential theory to matrix iterations in six steps. SIAM Rev. 40, 547–578 (1998) (electronic) · Zbl 0930.65020
[4] Eiermann, M., Li, X., Varga, R.S.: On hybrid semi-iterative methods. SIAM J. Numer. Anal. 26, 152–168 (1989) · Zbl 0669.65020
[5] Fischer, B.: Chebyshev polynomials for disjoint compact sets. Constr. Approx. 8, 309–329 (1992) · Zbl 0778.41012
[6] Fischer, B.: Polynomial Based Iteration Methods for Symmetric Linear Systems. Wiley, New York (1996) · Zbl 0852.65031
[7] Kuijlaars, A.B.J.: Convergence analysis of Krylov subspace iterations with methods from potential theory. SIAM Rev. 48, 3–40 (2006) (electronic) · Zbl 1092.65031
[8] Peherstorfer, F.: Minimal polynomials for compact sets of the complex plane. Constr. Approx. 12, 481–488 (1996) · Zbl 0878.41003
[9] Peherstorfer, F.: Inverse images of polynomial mappings and polynomials orthogonal on them. J. Comput. Appl. Math. 153, 371–385 (2003) · Zbl 1034.30002
[10] Ransford, T.: Potential Theory in the Complex Plane. London Mathematical Society Student Texts, vol. 28. Cambridge University Press, Cambridge (1995) · Zbl 0828.31001
[11] Schiefermayr, K.: Estimates for the asymptotic convergence factor of two intervals. J. Comput. Appl. Math. (2010) · Zbl 1231.41012
[12] Schiefermayr, K.: A lower bound for the minimum deviation of the Chebyshev polynomial on a compact real set. East J. Approx. 14, 223–233 (2008) · Zbl 1217.41031
[13] Totik, V.: The norm of minimal polynomials on several intervals. J. Approx. Theory (2010) · Zbl 1221.41018
[14] Totik, V.: Polynomial inverse images and polynomial inequalities. Acta Math. 187, 139–160 (2001) · Zbl 0997.41005
[15] Totik, V.: How to prove results for polynomials on several intervals? In: Approximation Theory, DARBA, Sofia, 2002, pp. 397–410 · Zbl 1034.41014
[16] Totik, V.: Chebyshev constants and the inheritance problem. J. Approx. Theory 160, 187–201 (2009) · Zbl 1190.41002
[17] Widom, H.: Extremal polynomials associated with a system of curves in the complex plane. Adv. Math. 3, 127–232 (1969) · Zbl 0183.07503
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.